Tennessee, 2009

Tornadoes and Flash Flooding in Tennessee, May 1, 2009

May 1, 2009 · NWS OHX · 11 events in 7 counties and zones

A large area of showers and thunderstorms covered most of Middle Tennessee during the early afternoon through the mid evening hours as a strong cold front moved from the Ohio Valley into Middle Tennessee, resulting in two EF1 Tornadoes, heavy rainfall, flash flooding, large hail, trees downed, and some structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.3 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A large area of showers and thunderstorms covered most of Middle Tennessee during the early afternoon through the mid evening hours as a strong cold front moved from the Ohio Valley into Middle Tennessee, resulting in two EF1 Tornadoes, heavy rainfall, flash flooding, large hail, trees downed, and some structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 30, 2:29 PM CST, 9 hours 31 minutes earlier.

Area forecast discussion, Apr 30, 2:29 PM CST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CDT THU APR 30 2009

.DISCUSSION...

ACTIVE WEATHER PATTERN OVER THE NEXT SEVERAL DAYS WITH THE
POSSIBILITY OF SEVERE WEATHER AND FLOODING.

THOUGH NOT AS DEVELOPED AS IN PREVIOUS MODEL RUNS...STILL LOOKS LIKE
THE LOW LEVEL JET WILL INCREASE TONIGHT...ESPECIALLY AFTER
MIDNIGHT...AS AN UPPER LEVEL DISTURBANCE EJECTS OUT OF THE MID
MISSISSIPPI VALLEY AND MOVES RAPIDLY ACROSS OUR AREA. DO EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY AFTER MIDNIGHT.

COLD FRONT DROPS OUT OF THE MIDWEST TO NEAR OUR NORTHWESTERN
COUNTIES BY 00Z SAT AND THEN PLODS ONLY SLOWLY SOUTHWARD...AS
UPPER FLOW IS BASICALLY PARALLEL TO FRONTAL SURFACE. PROBABLY BE
LOOKING AT COPIOUS AMOUNTS OF RAIN ACROSS PARTS OF THE MID STATE
THIS WEEKEND...ESPECIALLY ACROSS THE NORTH...WHERE FRONT WILL BE
HANGING RELATIVELY STATIONARY IN THAT VICINITY THROUGH SUN.
BELIEVE OUR NORTHWESTERN AREAS MAY SEE UP TO AROUND 3 INCHES OF
RAIN BY THE END OF THE DAY SUN.

ALSO...SPC HAS ALONG AND WEST OF A LINE FROM WAYNESBORO...TO ASHLAND
CITY...TO GUTHRIE OUTLOOKED FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM 12Z FRI TO 12Z SAT...WITH THE MAIN CONCERN
BEING LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE DURING THAT
TIME PERIOD OF EXPERIENCING SEVERE WEATHER WILL BE DURING THE
AFTERNOON TO EARLY EVENING HOURS. SPC ALSO HAS AREAS ALONG AND
WEST OF A BYRDSTOWN...TO SPARTA...TO TULLAHOMA...TO COLLINWOOD
LINE OUTLOOKED FOR A SLIGHT RISK OF SEVERE WEATHER...WITH ISOLATED
DAMAGING WINDS THE MAIN THREAT...FROM 12Z SAT TO 12Z SUN...WITH
BEST CHANCE OF EXPERIENCING SEVERE WEATHER DURING THAT TIME PERIOD
BEING MORE INTO THE LATE AFTERNOON TO EVENING HOURS.

QUASI-STATIONARY FRONT LIFTS BACK TO THE NORTH ON MON AS A WARM
FRONT...AS A LOW PRESSURE SYSTEM DEVELOPS IN SOUTHERN MO...WITH A
TRAILING COLD FRONT SWD INTO E TX. LOW PRESSURE SYSTEM DRAGS A
FRONT THROUGH THE MID STATE ON MON...WITH AN ADDITIONAL INCH OR SO
OF RAIN FALLING WITH THIS LINE OF SHOWERS AND THUNDERSTORMS.
THUS...BY THE END OF THE RAIN EVENT NEXT TUE...OUR NORTHWESTERN
COUNTIES MAY BE LOOKING AT 4+ INCHES OF RAIN (WHICH IS STILL IN
CLOSE AGREEMENT WITH LATEST HPC 1-5 DAY OUTLOOK). THUS...LOCALIZED
FLOODING COULD EASILY BECOME A PROBLEM....ESPECIALLY OVER NORTHERN
PARTS OF THE MID STATE...LATER THIS WEEKEND AND EARLY NEXT WEEK.

THUS...HAVE CONTINUED ISSUANCE OF A SPECIAL WEATHER STATEMENT
THROUGH 12Z SAT TO HIGHLIGHT THIS POTENTIAL FLOODING SITUATION.

AFTER FRONT PASSES TUE...WEATHER PATTEN SHOULD BECOME SOMEWHAT
MORE STABLE...WITH MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS
AND THUNDERSTORMS.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  79  62  77 /  70  30  60  60
CLARKSVILLE    63  78  60  74 /  70  60  60  60
CROSSVILLE     60  74  62  74 /  50  30  60  60
COLUMBIA       63  79  63  81 /  70  30  40  40
LAWRENCEBURG   62  80  63  83 /  70  30  40  40
WAVERLY        63  79  61  77 /  70  30  60  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/JBW
Hazardous weather outlook, Apr 30, 5:36 PM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
636 PM CDT THU APR 30 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
636 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

STRONG STORMS ARE POSSIBLE LATER TONIGHT OVER WESTERN PORTIONS OF
THE MID STATE. THE STORMS WILL BE MOVING EAST INTO OUR AREA FROM WEST
TENNESSEE...AND WILL MOST LIKELY ARRIVE AFTER 10 PM. AT THIS
TIME...WE EXPECT THE STORMS TO PEAK BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STATIONARY FRONT WILL DEVELOP JUST NORTH OF MIDDLE TENNESSEE
FRIDAY AND FRIDAY NIGHT, AND WILL INCREASE THE CHANCE OF
THUNDERSTORM ACTIVITY ACROSS MIDDLE TENNESSEE. SOME OF THE STORMS
MAY BECOME SEVERE, ESPECIALLY IN AREAS TO THE NORTH AND WEST OF
THE NASHVILLE METROPOLITAN AREA.

ACTIVE WEATHER WILL CONTINUE TO SPREAD ACROSS MIDDLE TENNESSEE ON
SATURDAY AND SUNDAY, WITH MOST OF THE MID STATE UNDER A SLIGHT RISK
OF SEVERE WEATHER THROUGHOUT THE WEEKEND.

A STRONG LOW PRESSURE SYSTEM WILL FINALLY PUSH THE FRONT THROUGH
MIDDLE TENNESSEE MONDAY AND MONDAY NIGHT, BRINGING YET ANOTHER ROUND
OF ACTIVE WEATHER. GIVEN THE POSSIBILITY OF SIGNIFICANT
PRECIPITATION THURSDAY THROUGH MONDAY NIGHT, PERSISTENT HEAVY
RAINFALL MAY PRODUCE FLOODING IN PARTS OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FRIDAY
THROUGH SUNDAY NIGHT.

17

In the hours before

Special weather statement, Apr 30, 7:13 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
813 PM CDT THU APR 30 2009

TNZ005-006-022>025-056>058-093-094-010315-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-LAWRENCE-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...CAMDEN...ERIN...
WAVERLY...DICKSON...LINDEN...LOBELVILLE...CENTERVILLE...
HOHENWALD...WAYNESBORO...LAWRENCEBURG
813 PM CDT THU APR 30 2009

...STORMS CONTINUE TO WEAKEN AS THEY MOVE THROUGH WEST TENNESSEE...

THUNDERSTORMS THAT HAVE BEEN MOVING THROUGH WESTERN TENNESSEE
THIS EVENING HAVE CONTINUED TO WEAKEN AS THEY MOVED INTO A MORE
STABLE AIR MASS. THIS ACTIVITY WILL FIND AN EVEN MORE STABLE
AIR MASS IN WESTERN MIDDLE TENNESSEE...BUT WIND GUSTS TO 35 MPH
AND PEA SIZE HAIL ARE POSSIBLE WITH A FEW STORMS AS THEY CROSS
THE TENNESSEE RIVER DURING THE NEXT COUPLE OF HOURS. CAMPERS
AND BOATERS ALONG THE TENNESSEE RIVER SHOULD PREPARE FOR THUNDERSTORM
ACTIVITY.

BOYD
Special weather statement, Apr 30, 8:34 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
934 PM CDT THU APR 30 2009

TNZ093>095-010300-
GILES-LAWRENCE-WAYNE-
934 PM CDT THU APR 30 2009

...STRONG THUNDERSTORMS QUICKLY FORM IN NORTHEAST MISSISSIPPI AND
NORTH ALABAMA...

AT 928 PM CDT...NATIONAL WEATHER SERVICE IN NASHVILLE IS MONITORING
CLOSELY STORMS IN NORTHEAST MISSISSIPPI AND NORTH ALABAMA. THESE
STORMS FORMED QUICKLY AND WILL MOVE NORTHEAST AND INTO SOUTHWEST
MIDDLE TENNESSEE NEAR THE ALABAMA BORDER BEFORE 10 PM. THE STORMS
HAVE FORMED UNDERNEATH A RATHER STRONG UPPER LEVEL JET THAT EXTENDS
OVER NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE AT THIS TIME.
ALSO...A MID LEVEL JET IS LAYING SOUTH TO NORTH ALONG THE TENNESSEE
RIVER...PLACING THIS SAME AREA IN ITS RIGHT REAR QUADRANT. ITS NOT
OUT OF THE QUESTION THAT A STORM OR TWO COULD QUICLY BECOME SEVERE
NEAR THE ALABAMA BORDER DURING THE NEXT HOUR...PRODUCING 60 MPH WINDS
AND PENNY SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND WARNINGS
SHOULD THEY BECOME NECESSARY.

BOYD
Special weather statement, Apr 30, 9:06 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 PM CDT THU APR 30 2009

TNZ005>008-022>028-056>062-075-093>095-010415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LEBANON...MOUNT JULIET...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...SHELBYVILLE...WAYNESBORO...
LAWRENCEBURG...PULASKI
1006 PM CDT THU APR 30 2009

...STRONG THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE...

AT 955 PM CDT...DOPPLER WEATHER RADAR INDICATED A STRONG STORM
MOVING NORTHEAST INTO SOUTHERN GILES COUNTY. ANOTHER STORM WAS
HEADED NORTHEAST TOWARD WAYNE COUNTY. THESE STORMS ARE BEING
MONITORED CLOSELY. THE UPPER LEVEL JET STRUCTURE FOR THE NEXT
COUPLE OF HOURS SUPPORTS STRONG THUNDERSTORMS ACROSS SOUTHERN
MIDDLE TENNESSEE. AT THIS TIME IT DOES APPEAR LIKELY THAT THE
STORMS WILL REMAIN BELOW SEVERE LIMITS.

IN ADDITION...A 50 MILE WIDE AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS ARE MOVING EAST THROUGH WESTERN MIDDLE TENNESSEE.
THE LEADING EDGE REACHED FROM JUST WEST OF SPRINGFIELD...TO
CENTERVILLE...TO JUST EAST OF WAYNESBORO. THIS ACTIVITY IS IN
ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE THAT WILL MOVE
EASTWARD THROUGH MIDDLE TENNESSEE DURING THE LATE EVENING AND
OVERNIGHT HOURS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST STATEMENT.

BOYD
Special weather statement, Apr 30, 10:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 PM CDT THU APR 30 2009

TNZ005>011-022>034-056-057-059-060-062-010645-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-WILLIAMSON-
MAURY-RUTHERFORD-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...FRANKLIN...BRENTWOOD...COLUMBIA...
MURFREESBORO
1138 PM CDT THU APR 30 2009

...THUNDERSTORMS MOVING ACROSS NORTHERN MIDDLE TENNESSEE...

SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE NORTH HALF
OF MIDDLE TENNESSEE BETWEEN NOW AND 2 AM. A FEW STORMS COULD
BECOME BRIEFLY STRONG...WITH WIND GUSTS TO 40 MPH AND PEA SIZE
HAIL.

BOYD
Local storm report, Apr 30, 11:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1229 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             2 S DICKSON             36.05N 87.38W
05/01/2009  E0.75 INCH       DICKSON            TN   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL 2 MILES SOUTH OF
            DICKSON.

&&

JLM
Local storm report, Apr 30, 11:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1241 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HAIL             KINGSTON SPRINGS        36.10N 87.10W
05/01/2009  E0.88 INCH       CHEATHAM           TN   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL NEAR KINGSTON SPRINGS.

&&

JLM

The radar

The Nashville radar (KOHX), 59 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind, 2 tornado, 1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Williamson

When
May 1, 12:00 AM CST to 1:00 PM CST
Where
Williamson County, Thompsons Station
Reported by
COOP Observer
Coordinates
35.800, -86.920

Observer at Thompson Station reported that 3.44 inches of rain had fallen from midnight to 1 PM CST, with 2 inches of this total falling between 12 PM CST and 1 PM CST, resulting in urban street flooding in Thompson Station and making some roads impassible.

Thunderstorm Wind, Hickman

When
May 1, 1:05 PM CST
Where
Hickman County, 1.78 mi NE of Hornertown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.690, -87.580

Trees were reported blown down just northeast of Honertown.

Tornado, Lewis

When
May 1, 1:25 PM CST to 1:34 PM CST
Where
Lewis County, 8 mi SSE of Hohenwald to 3.14 mi ENE of Napier
Rating
EF1
Path length
4.5 mi
Path width
150 yd
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
35.443, -87.516

This EF1 Tornado, with maximum estimated wind speed at 100 mph, started 8 miles south-southeast of Hohenwald in Lewis County, or just west of Napier, and moved east into far northwest Lawrence County. It snapped or uprooted many hundreds of large hardwood trees. It also flipped a tractor trailer. The hardest hit area was a large campground in Napier. In addition to the trees, several large camper trailers were damaged or flipped by the tornado. Two people sustained minor injuries and had to be rescued from inside the camper.

Newspaper also reported that three homes received damage but details of damage not given.

Thunderstorm Wind, Lawrence

When
May 1, 1:30 PM CST
Where
Lawrence County, 4.37 mi NW of Center
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.390, -87.510

Near Napier, trees were reported down, with one tree down on a double wide trailer, along with a tractor trailer blown over.

Thunderstorm Wind, Giles

When
May 1, 2:00 PM CST
Where
Giles County, 2.94 mi SW of Yokley
Measured
72 kt (83 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.392, -87.159

Along Highway 166 in Northwest Giles County, a barn, power lines, and trees were blown down as well as a church was damaged. Extent of church damage unkown.

Tornado, Giles

When
May 1, 2:05 PM CST to 2:07 PM CST
Where
Giles County, 2.5 mi NW of Campbellsville to 1.4 mi NW of Campbellsville
Rating
EF1
Path length
1.1 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.356, -87.161

This EF1 Tornado, with maximum estimated wind speed at 100 mph, caused damage that resulted in many large trees that were either snapped or uprooted. Several homes sustained minor roof damage and several outbuildings were also destroyed.

Newspaper reported that the Union Valley Baptist Church received significant roof and exterior wall damage as it was blown off of its foundation. Newspaper also reported that several roads were blocked with debris from buildings and trees and also several roads were closed due to localized flooding.

Flash Flood, Hickman

When
May 1, 4:20 PM CST to 9:15 PM CST
Where
Hickman County, Pleasantville to Aetna
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
35.670, -87.700

More than 20 homes stood with 3 to 4 feet of water in them, and crews had to use boats to rescue several people in the Centerville area. Several roads were flooded along with damage to several bridges, especially in the southern portion of the county.|Sulpher, Coble, Brushy, and Cane Creek communities experienced damage as a result of flash flooding. Totally, six homes were flooded, while 29 had water that spread underneath, though not into living areas.

Hail, Lewis

When
May 1, 4:55 PM CST
Where
Lewis County, Shubert
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.530, -87.580

Penny size hail was reported in Shubert.

Flash Flood, Robertson

When
May 1, 5:10 PM CST to 9:00 PM CST
Where
Robertson County, 1.44 mi S of Mt Denson to 1.5 mi N of Springfield
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.529, -86.882

Flooding was occurring along Highway 431 North of Springfield with water covering the road in many areas.

Flash Flood, Maury

When
May 1, 6:00 PM CST to 9:15 PM CST
Where
Maury County, 2.17 mi S of Monsanto to 1.64 mi NNE of Ashwood
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Newspaper
Coordinates
35.639, -87.125

Portions of Trotwood Avenue closed due to several feet of water covering the road. Additional newspaper reports added that several additional area roads were closed because of the rising water and numerous secondary roads were closed. Police and fire fighters helped several residents from their homes as water poured into basements, especially in neighborhoods near creeks. Several cars were washed away near Brookwood Apartments off West 7th and Academy Lane. Safety officials helped several stranded motorists who were trapped in floodwaters. Several homes were damaged near Napier Lake Road off the Natchez Trace due to flash flooding. One resident suffered a broken arm and another was cut on the leg, but no major injuries were reported. Columbia Academy's baseball field was flooded and this resulted in the postponement of numerous games, including the District 11-A Baseball Tournament at the Academy. Flash flooding also caused a runoff that produced a hole underneath the|tennis courts at Columbia Academy.

Flash Flood, Lewis

When
May 1, 6:00 PM CST to 9:15 PM CST
Where
Lewis County, Kimmins to 3.47 mi WNW of Hohenwald Baker Arpt
Cause
Heavy Rain
Property damage
$250,000
Reported by
Newspaper
Coordinates
35.620, -87.550

Roads in the Cane Creek and McCord Hollow area were all but destroyed as flood waters lifted the asphalt from the roadways and piled it up where ever the water receded. Highway Commissioner Ronnie Darnell said the damage, which was widespread across Lewis County, was the worst he had seen since he took office in 1977. Bridges across the county also suffered damage as asphalt and dirt around the bridges was washed away. A outbuilding at a sawmill on Slippery Creek Road left its foundation when the flood waters rose, along with other damage at the sawmill directly attributed to flash flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172429, 172860, 172424, 172863, 172819, 172411, 174425, 172610, 172431, 174445, 174501.